Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 155, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2020, 9:54 PM CDT for 5 counties in Kansas. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 9:54 PM CDT (02:54 UTC)
- Expired
- Jul 12, 2020, 10:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Kearny County, KS, Lane County, KS, Scott County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:34 PM CDT | TSTM WND DMG | 1 Wnw Lakin, KS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 WNW LAKIN. CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 WNW LAKIN. SEMI BLOWN OVER ON MILE MARKER 33 ON HIGHWAY 50. SOCIAL MEDIA REPORT. |
| Jul 12, 10:34 PM CDT | TSTM WND DMG | 1 Wnw Lakin, KS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 WNW LAKIN. SEMI BLOWN OVER ON MILE MARKER 33 ON HIGHWAY 50. |
| Jul 12, 10:51 PM CDT | TSTM WND GST 53 | 4 Nw Pierceville, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4 NW PIERCEVILLE. REPORTED AT GARDEN CITY REGIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
495
WUUS53 KDDC 130254
SVRDDC
KSC055-069-093-101-171-130345-
/O.NEW.KDDC.SV.W.0155.200713T0254Z-200713T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
954 PM CDT Sun Jul 12 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Kearny County in southwestern Kansas...
Finney County in southwestern Kansas...
Southern Scott County in west central Kansas...
Southwestern Lane County in west central Kansas...
Northern Gray County in southwestern Kansas...
* Until 1045 PM CDT.
* At 954 PM CDT, severe thunderstorms were located along a line
extending from near Dighton to 11 miles northeast of Kendall,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Garden City, Lakin, Holcomb, Dighton, Deerfield, Friend, Kalvesta,
Shallow Water and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3826 10154 3826 10113 3836 10112 3852 10044
3802 10022 3796 10023 3775 10150
TIME...MOT...LOC 0254Z 336DEG 46KT 3844 10042 3807 10143
HAIL...0.88IN
WIND...60MPH
$$
TURNER1 follow-up statement
209
WWUS53 KDDC 130311
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1011 PM CDT Sun Jul 12 2020
KSC055-069-093-101-171-130345-
/O.CON.KDDC.SV.W.0155.000000T0000Z-200713T0345Z/
Kearny KS-Finney KS-Scott KS-Lane KS-Gray KS-
1011 PM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR KEARNY...FINNEY...SOUTHERN SCOTT...SOUTHWESTERN LANE AND NORTHERN
GRAY COUNTIES...
At 1011 PM CDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Alamota to 6 miles east of
Kendall, moving southwest at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garden City, Lakin, Holcomb, Dighton, Deerfield, Friend, Kalvesta,
Shallow Water and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3826 10154 3826 10113 3836 10112 3852 10044
3802 10022 3796 10023 3775 10150
TIME...MOT...LOC 0311Z 031DEG 25KT 3830 10041 3793 10142
HAIL...0.88IN
WIND...60MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:43 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 12, 5:43 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 543 PM CDT Sun Jul 12 2020 ...Updated aviation section... .SHORT TERM...(This evening through Monday) Issued at 344 PM CDT Sun Jul 12 2020 The primary forecast challenge will be tonight's thunderstorm chances, coverage, severity. Thunderstorms were already underway across the terrain-favored areas of eastern Colorado. There was pretty good CAPE+Shear combination out there, supporting a Slight Risk from the SPC. The main question will be how far east/southeast a mesoscale convective system (MCS) will make it late tonight, before weakening. Low level moisture will certainly not be a problem, as there were mid-upper 60s dewpoints across much of southwest and west central Kansas late this afternoon. Middle tropospheric winds were out of the west-northwest this afternoon across Colorado and western Kansas. Once a MCS (or two) becomes established it should move southeast late tonight along the low level moisture axis, which is oriented fairly closely to the cloud- bearing deep tropospheric flow field, so at least one MCS should survive well into the night. Numerous models support MCS activity continuing well into the night whether it be QPF fields from global models or QPF/Composite Reflectivity from some of the various high resolution convective-allowing models. The exception (at least until the most recent 19Z run that was just rolling in) was the NCEP HRRR which struggled to maintain an MCS east of the KS-CO border. The Experimental HRRRv4, however, did maintain at least one MCS on its morning runs. On Monday, a deeper leeside trough will develop across eastern Colorado, resulting in slightly stronger surface winds from the southeast. The mid tropospheric flow will be out of the due west on Monday, as a polar jet stream trough moves across southern Canada along/just north of the International Border. This will be another good setup for eastern Colorado storms late in the day, which will again evolve into one or more MCSs later in the evening as storms move east and the nocturnal low level jet increases. We have 20-40 POPs in the grids for Monday Night, however these may need to be increased as confidence increases on MCS maintenance parameters across southwest Kansas after dark. .LONG TERM...(Monday night through Sunday) Issued at 344 PM CDT Sun Jul 12 2020 The cold front tied to a polar jet stream trough up north will push south across Kansas on Tuesday. There are timing uncertainties, but as of this forecast cycle, we will maintain mid-upper 90s for highs Tuesday south of the Arkansas River with upper 80s to around 90 for a high up along I-70. Yet another evening/late night MCS will probably develop just north of the surface front Tuesday Night, where dewpoints should be in the upper 60s to lower 70s. MCS outflow Tuesday Night/early Wednesday will most certainly aid in pushing the polar front south southwest Kansas during the day Wednesday. Moist, post-frontal upslope will develop again Wednesday afternoon/evening with more MCS activity Wednesday Night. Given this, nightly POPs of 20-40 percent will be in the forecast through mid-week. Much of western Kansas could see a couple inches of rain out of the combined multi-night MCS opportunities through Wednesday Night. The pattern will start to change by Thursday, per latest global model signals, with the summer subtropical ridge finally winning out and expanding its influence across the southern and central Great Plains. This should also transition our sensible weather into a hotter pattern with more widespread 100+ degF afternoons possible (Thursday and beyond). && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 541 PM CDT Sun Jul 12 2020 A few thunderstorms will be possible around the DDC, GCK, and LBL terminals this evening. Otherwise expect VFR conditions through tomorrow. Winds will be from the southeast overnight shifting to more of a southerly direction around mid morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 95 69 96 / 40 0 20 10 GCK 66 98 67 95 / 40 10 30 10 EHA 68 100 67 97 / 40 30 40 10 LBL 68 101 68 100 / 50 10 30 0 HYS 68 94 70 90 / 10 0 20 10 P28 69 94 73 99 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Springer
Hazardous weather outlook, Jul 12, 2:09 AM CDT, 19 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 209 AM CDT Sun Jul 12 2020 KSZ030-031-043>046-061>066-074>081-084>090-130715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 209 AM CDT Sun Jul 12 2020 /109 AM MDT Sun Jul 12 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances increase mainly for western counties along and west of the Hwy 83 corridor late in the evening towards sunset. Marginally severe storms may push out of eastern colorado with the greatest threats being with damaging wind being more of a higher based set up. Frequent lightning and smaller hail are potential hazards as well in this area of concern. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Continued hot weather expected during the long term forecast with the hottest temperatures from Thursday onward with more 100 degree marks being set for more areas pushing up from the south. Small chances during the evening and early overnight hours through mid week with the best chance and more widespread on Tuesday behind a cold front that will push through during the afternoon time frame. Severe weather is a possibility, especially on Monday with large hail and again on Tuesday behind the aforementioned cold front with the hazard more being with damaging winds. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Elevated risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm along and west of the Hwy 83 corridor to the Colorado state line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 12, 8:58 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Dodge City KS 858 PM CDT Sun Jul 12 2020 KSZ043-044-130245- Lane KS-Scott KS- 858 PM CDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE COUNTIES UNTIL 945 PM CDT... At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near Modoc, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston, Manning, Scott State Lake and Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for west central Kansas. LAT...LON 3870 10065 3832 10066 3838 10113 3870 10113 TIME...MOT...LOC 0157Z 278DEG 20KT 3854 10113 TURNER
Special weather statement, Jul 12, 9:00 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 800 PM MDT Sun Jul 12 2020 KSZ061-130330- Hamilton KS- 800 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 930 PM MDT... At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Coolidge, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 200 AM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10154 3798 10155 3802 10204 TIME...MOT...LOC 0200Z 278DEG 28KT 3825 10197 TURNER
Special weather statement, Jul 12, 9:36 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
936 PM CDT Sun Jul 12 2020
KSZ043-044-061>063-074-130315-
Finney KS-Stanton KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
936 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN KEARNY...
NORTHWESTERN FINNEY...SCOTT...NORTHWESTERN STANTON AND SOUTHWESTERN
LANE COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...
At 935 PM CDT/835 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Scott State Lake to
near Hartman. Movement was south at 30 mph.
Wind gusts of 50 to 55 mph are expected.
Hail up to nickel size is expected from the strongest storms.
Locations impacted include...
Scott City, Syracuse, Coolidge, Kendall, Grigston, Friend, Scott
State Lake, Modoc, Shallow Water, Manning and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern and west central Kansas.
LAT...LON 3824 10205 3827 10199 3826 10113 3864 10113
3870 10097 3870 10075 3833 10045 3770 10204
TIME...MOT...LOC 0235Z 338DEG 27KT 3863 10092 3805 10222
TURNERLocal storm report, Jul 12, 9:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
07/12/2020 M50 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:58 PM CDT | Special Weather Statement | DDC | Scott | 47 min |
| Jul 12, 9:00 PM CDT | Special Weather Statement | DDC | Hamilton | 90 min |
| Jul 12, 9:36 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny, Scott | 39 min |
| Jul 12, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 44 min |
| Jul 12, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 42 min |
| Jul 12, 10:41 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 49 min |
| Jul 12, 10:49 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| Jul 12, 10:51 PM CDT | Special Weather Statement | DDC | Rush | 39 min |
| Jul 12, 10:58 PM CDT | Special Weather Statement | DDC | Finney, Ford, Gray | 47 min |
| Jul 12, 11:01 PM CDT | Special Weather Statement | DDC | Ellis | 44 min |
| Jul 12, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 47 min |
| Jul 12, 11:14 PM CDT | Flash Flood Warning | DDC | Ness | 3 hr |
| Jul 12, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 52 min |
| Jul 12, 11:25 PM CDT | Special Weather Statement | DDC | Ness | 50 min |
| Jul 12, 11:27 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| Jul 12, 11:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 51 min |
| Jul 12, 11:42 PM CDT | Special Weather Statement | DDC | Pawnee | 48 min |
| Jul 12, 11:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Gray, Meade | 49 min |
| Jul 13, 12:01 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 44 min |
| Jul 13, 12:31 AM CDT | Areal Flood Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Gray and 5 more | 3 hr |
| Jul 13, 12:50 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Kiowa, Meade | 40 min |
| Jul 13, 1:20 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 40 min |
| Jul 13, 1:30 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 32 min |
| Jul 13, 1:32 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 33 min |
| Jul 13, 2:01 AM CDT | Special Weather Statement | DDC | Barber, Kiowa | 44 min |
| Jul 13, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.